Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Can you diet while on Cortisone?

02/14/2007

Question:

My mother has Ulcerative Colitis, and recieves Cortisone medication quite often (about every 2 months or so). She gets infusions (as well as Revellex infusions), takes them orally occasionally and also occasionally through enema. My mother has picked up weight since taking the medication. We would like to know if it is possible to diet while on Cortisone, or is she trying in vain to lose weight? Must she be off Cortisone before she considers dieting, or can she successfully diet while taking the medicine? Also, does Cortisone cause water retention? Many thanks

Answer:

Weight gain is a known side effect of steroids. The primary reason is a marked increase in appetite. However, at certain doses you can experience some water retention. Some types of steroids cause greater water retention than others.

Whenever you are on steroids, it is important to make good food choices.  Pay attention to portion sizes and food labels. Also, try to plan mealtimes, so you can cut down on excessive grazing on high fat, high sugar, or salty snacks. Do not think about it as a diet, but rather as incorporating lifestyle changes along with your mother’s medical treatments.

Finally - exercise, exercise, exercise. Just taking a 15-20 minute walk is a great start. Your mother may not lose weight but with these suggestions, she is likely to reduce how much weight she puts on with each cycle of steroids.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Ihuoma U Eneli, MD Ihuoma U Eneli, MD
Associate Clinical Professor of Pediatrics
Medical Director of the Center for Healthy Weight and Nutrition
College of Medicine
The Ohio State University